|IMAGES IN RHEUMATOLOGY
|Year : 2017 | Volume
| Issue : 1 | Page : 52-53
Osteonecrosis and intra-articular fat deposition in a patient with polyarteritis nodosa on high-dose glucocorticoid therapy
Rudra Prosad Goswami, Sumantro Mondal, Debanjali Sinha, Geetabali Sircar, Parasar Ghosh, Alakendu Ghosh
Department of Rheumatology, Institute of Post Graduate Medical Education and Research, Kolkata, West Bengal, India
|Date of Web Publication||23-Feb-2017|
Doctor's Hostel, 242 A J C Bose Road, Kolkata - 700 020, West Bengal
Source of Support: None, Conflict of Interest: None
Keywords: Glucocorticoid, intra articular fat, MRI, osteonecrosis
|How to cite this article:|
Goswami RP, Mondal S, Sinha D, Sircar G, Ghosh P, Ghosh A. Osteonecrosis and intra-articular fat deposition in a patient with polyarteritis nodosa on high-dose glucocorticoid therapy. Indian J Rheumatol 2017;12:52-3
|How to cite this URL:|
Goswami RP, Mondal S, Sinha D, Sircar G, Ghosh P, Ghosh A. Osteonecrosis and intra-articular fat deposition in a patient with polyarteritis nodosa on high-dose glucocorticoid therapy. Indian J Rheumatol [serial online] 2017 [cited 2022 May 28];12:52-3. Available from: https://www.indianjrheumatol.com/text.asp?2017/12/1/52/199128
A nondiabetic, 26-year-old male diagnosed with polyarteritis nodosa was being treated with high-dose prednisolone (1 mg/kg/day) and monthly injectable pulse cyclophosphamide. He presented after 1 month of initiation of therapy with acute-onset pain in the lower part of the right thigh and right knee with swelling. He was afebrile and did not have any history of trauma or arthritis. Local examination revealed swollen and tender right knee joint, without any local warmth. All movements of the right knee joint were painful. Rest of the general and systemic examination was unremarkable. Investigations showed mild leukocytosis (leukocyte count: 12,200/cu.mm, neutrophil: 72%, lymphocyte: 21%) and raised hs-C-reactive protein (3.7 mg/dl, cutoff value 0.3 mg/dl). On the background of immunosuppressive therapy, septic arthritis or osteomyelitis were the initial diagnostic considerations. Synovial fluid aspiration from the right knee joint for routine and microbiological studies was planned, but no joint fluid could be aspirated. Ultrasound of the right knee and quadriceps was performed [Figure 1]a and [Figure 1]b, which showed accumulation of iso- to hyper-echoic, nondisplaceable materials within the right knee joint, thought to be fat deposition with minimal synovial collection. Magnetic resonance imaging of the knee joints showed extensive fat accumulation [Figure 1]c, [Figure 1]d, [Figure 1]e, [Figure 1]f – white arrows] within the right knee joint along with osteonecrosis of the lower end of right femur and tibia [Figure 1]c and [Figure 1]d. Osteonecrosis was responsible for pain in the knee joint, whereas knee joint swelling was due to intra-articular fat accumulation.
|Figure 1: Ultrasonography of the right knee joint showing Intra articular fat accumulation (a) white arrows and (b) magnetic resonance imaging of right knee joint showing Intra articular fat accumulation (c-f) white arrows within the right knee joint along with osteonecrosis of the lower end of right femur and tibia (c and d: white arrowheads)|
Click here to view
Osteonecrosis is a well-known complication of corticosteroid therapy. The exact mechanism of osteonecrosis following corticosteroid therapy has been not fully understood. Various pathogenic mechanisms have been postulated. Intravascular coagulation, fat embolization, and fat hypertrophy can cause insufficiency in the blood supply to the bone, resulting in osteonecrosis. Femoral head is the most common site for corticosteroid-induced osteonecrosis. Other skeletal sites such as bones around the knee, shoulder, and ankle joints can also be affected. Approximately 9–40% of patients develop osteonecrosis, following long-term glucocorticoid therapy, though it may develop with short-term exposure to high doses. A recent study showed that even short-term treatment with low-dose oral corticosteroid could cause statistically significant increase in incidence of osteonecrosis. The primary histopathological finding is osteocyte apoptosis rather than necrosis.
Truncal obesity and focal fat deposition may also occur due to long-term high-dose steroid use. However, our patient did not have obesity (body mass index: 22 kg/m 2) or metabolic syndrome. Normally, knee joint contains three anterior fat pads; quadriceps (anterior suprapatellar), prefemoral (posterior suprapatellar or supratrochlear), and Hoffa (infrapatellar). In this patient, there was abnormal fat accumulation even at the posterior aspect of the knee joint, which is abnormal. Adiposis dolorosa is a rare condition characterized by fatty tumors in the adipose tissue. It is most commonly associated with generalized obesity. The adipose tissue nodules are often painful. In adiposis dolorosa, focal fat deposition is seen most commonly around the knee joints. However, intra-articular fat accumulation following corticosteroid therapy has not been documented in literature. In this patient, intra-articular fat deposition was possibly steroid related but could not be confirmed with certainty. The present case highlights one well-known complication of glucocorticoid therapy and another radiographic rarity possibly related to the same therapeutic agent.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
We sincerely thank Dr. Debasish Lahiri, Radiologist, Department of Rheumatology, Institute of Post Graduate Medical Education and Research, Kolkata.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chan KL, Mok CC. Glucocorticoid-induced avascular bone necrosis: Diagnosis and management. Open Orthop J 2012;6:449-57.
Assouline-Dayan Y, Chang C, Greenspan A, Shoenfeld Y, Gershwin ME. Pathogenesis and natural history of osteonecrosis. Semin Arthritis Rheum 2002;32:94-124.
Kelman GJ, Williams GW, Colwell CW Jr., Walker RH. Steroid-related osteonecrosis of the knee. Two case reports and a literature review. Clin Orthop Relat Res 1990;257:171-6.
Weinstein RS. Glucocorticoid-induced osteonecrosis. Endocrine 2012;41:183-90.
Dilisio MF. Osteonecrosis following short-term, low-dose oral corticosteroids: A population-based study of 24 million patients. Orthopedics 2014;37:e631-6.
Eisman J, Swezey RL. Juxta-articular adiposis dolorosa: What is it? Report of 2 cases. Ann Rheum Dis 1979;38:479-82.